New Mexico, 2025

Flash Flooding in New Mexico, June 23 to 24, 2025

June 23 to 24, 2025 · NWS EPZ · 4 events in 2 counties and zones

A deep plume of early season monsoonal moisture moved up areas east of the Rio Grande Valley. At the same time, an upper trough was entering the Great Basin helping to trigger numerous storms with heavy rain across the Rio Grande Valley of Dona Ana and Otero counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A deep plume of early season monsoonal moisture moved up areas east of the Rio Grande Valley. At the same time, an upper trough was entering the Great Basin helping to trigger numerous storms with heavy rain across the Rio Grande Valley of Dona Ana and Otero counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 23, 9:50 PM MST, 45 minutes earlier. Its key messages:

  • Potential for heavy rainfall with localized flooding continues next few days. Flood watches are in effect through Wednesday for the Rio Grande Valley east.
  • Showers/thunderstorms widespread over the entire area through Friday, becoming more isolated Saturday and Sunday. Moisture peaks on Tuesday, with the highest chances of heavy rainfall and flooding through Wednesday.
  • Clouds and rain will help keep temperatures below normal through the weekend ahead.
Area forecast discussion, Jun 23, 9:50 PM MST, 45 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1050 PM MDT Mon Jun 23 2025

...New DISCUSSION, AVIATION...

.KEY MESSAGES...

 -  Potential for heavy rainfall with localized flooding continues
next few days. Flood watches are in effect through Wednesday    for
the Rio Grande Valley east.

 -  Showers/thunderstorms widespread over the entire area through
Friday, becoming more isolated Saturday and Sunday. Moisture
peaks on Tuesday, with the highest chances of heavy rainfall     and
flooding through Wednesday.

 -  Clouds and rain will help keep temperatures below normal
through the weekend ahead.

&&

.DISCUSSION...
Issued at 920 PM MDT Mon Jun 23 2025

Our beginning phase of the Monsoon will continue and solidify
over the next week. The wettest portion within this period looks
to be Tuesday and Wednesday. PWs both days will range from 1.00
inch northern CWA to 1.60 inch in the southeast (some 200% of
normal). Thus Flood Watch in effect for the Rio Grande Valley east
will continue through Wednesday. Not much in the way of upper
dynamics over the next several days, so will have to rely on the
copious, deep layered moisture, modest instability, and
outflow/gust front interaction. Unfortunately this means
forecasting areas of heavy rain will be more on the short fuse
timing. Another wildcard is the amount of overnight cloud cover.
Extensive cloud cover in the morning inhibits surface heating,
which in turn would minimize some of the heavier rain/flooding.

Moisture does start slowly diminishing after Wednesday, but
Thursday through Saturday still look to have widespread coverage,
with flood potential likely decreasing. By Sunday and Monday, high
pressure begins to build over western New Mexico and Arizona, but
even then can't completely eliminate precip chances. Temperatures
for the entire period should remain below normal due to
clouds/rain.

&&

.AVIATION...
(06Z TAFS)
Issued at 920 PM MDT Mon Jun 23 2025

BKN-OVC080 BKN200. Isolated OVC040CB 3-5SM TSRA with wind gusts
of 35-45 knots. Thunderstorms mostly dissipating by around 06Z but
showers continuing through most of the night. Thunderstorms
developing again after 18Z.

&&

.FIRE WEATHER...
Issued at 154 PM MDT Mon Jun 23 2025

Overall fire weather concerns are trending down due to an influx
of monsoon moisture into the region. Shower and thunderstorm
activity should increase Tuesday with the best chances of storms
Tuesday evening/night east of the Gila towards the Rio Grand
Valley. Trout fire burn scar will be on the edge of the area of
highest probability for heavy rainfall so it will be closely
monitored. Highest chances of any flooding should peak during this
time with thunderstorm activity decreasing in coverage through
the end of the week. Key point to remember with regards to the
Trout Fire burn scar is that it will not take much rainfall to
cause flooding and debris flows. Showers and storms moving over
some of the same areas will make them more prone to flooding
impacts with more runoff.

NWS ABQ

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  73  86  71  84 /  80  90  90  80
Sierra Blanca            66  84  65  82 /  70  80  70  60
Las Cruces               68  82  66  81 /  70  80  90  80
Alamogordo               67  84  63  80 /  80  90  90  80
Cloudcroft               51  62  48  60 /  80  90  90  90
Truth or Consequences    70  83  66  83 /  40  80  80  90
Silver City              61  81  59  81 /  40  80  70  80
Deming                   70  87  67  87 /  60  80  80  80
Lordsburg                66  88  66  89 /  50  60  60  60
West El Paso Metro       73  84  71  82 /  70  90  90  80
Dell City                69  85  68  83 /  80  80  70  60
Fort Hancock             71  88  71  86 /  80  80  80  70
Loma Linda               66  78  64  76 /  80  90  80  70
Fabens                   71  87  68  83 /  80  80  80  70
Santa Teresa             70  83  68  81 /  70  90  90  80
White Sands HQ           72  82  70  81 /  70  90  90  80
Jornada Range            67  82  64  81 /  70  90  90  80
Hatch                    68  85  66  84 /  50  90  80  90
Columbus                 71  87  69  87 /  70  70  80  80
Orogrande                68  81  66  79 /  70  90  90  80
Mayhill                  55  72  54  70 /  70 100  80  90
Mescalero                54  72  53  70 /  70 100  80  90
Timberon                 52  68  50  66 /  80  90  80  90
Winston                  55  76  53  76 /  50  90  70  90
Hillsboro                63  82  60  81 /  50  90  80  90
Spaceport                66  82  62  80 /  50  90  80  90
Lake Roberts             57  82  56  83 /  30  80  70  80
Hurley                   63  83  61  83 /  40  80  70  80
Cliff                    63  89  63  90 /  30  60  50  60
Mule Creek               59  87  60  88 /  10  40  40  40
Faywood                  64  82  63  81 /  50  90  80  80
Animas                   66  88  66  89 /  50  70  60  60
Hachita                  66  86  65  87 /  70  80  80  70
Antelope Wells           65  87  63  87 /  70  80  80  70
Cloverdale               64  84  63  86 /  50  80  70  60

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through Wednesday evening for Eastern/Central El
     Paso County-Northern Hudspeth Highlands/Hueco Mountains-Rio
     Grande Valley of Eastern El Paso/Western Hudspeth Counties-
     Rio Grande Valley of Eastern Hudspeth County-Salt Basin-
     Southern Hudspeth Highlands-Western El Paso County.

NM...Flood Watch through Wednesday evening for East Central Tularosa
     Basin/Alamogordo-East Slopes Sacramento Mountains Below
     7500 Feet-Northern Dona Ana County-Otero Mesa-Sacramento
     Mountains Above 7500 Feet-Sierra County Lakes-Southeast
     Tularosa Basin-Southern Dona Ana County/Mesilla Valley-West
     Central Tularosa Basin/White Sands-West Slopes Sacramento
     Mountains Below 7500 Feet.

&&

FORECASTER...17-Hefner

In the hours before

Special weather statement, Jun 23, 6:15 PM MST, 4 hours 20 minutes before
Special Weather Statement
National Weather Service El Paso TX
715 PM MDT Mon Jun 23 2025

NMZ411-427-TXZ418-419-240200-
West Central Tularosa Basin/White Sands NM-
Southern Dona Ana County/Mesilla Valley NM-
Eastern/Central El Paso County TX-Western El Paso County TX-
715 PM MDT Mon Jun 23 2025

...OUTFLOW FROM THUNDERSTORMS OVER NORTHERN CHIHUAHUA WILL BRING
GUSTY WINDS, BLOWING DUST, AND MAY TRIGGER THUNDERSTORM DEVELOPMENT
OVER THE EL PASO METRO AREA THROUGH 8 PM...

At 711 PM MDT, strong thunderstorms over north-central Chihuahua
have produced an outflow boundary that is moving towards Santa
Teresa and El Paso from the west-southwest. Expect wind gusts of 35
to 45 mph as the outflow pushes through, along with blowing dust.
Visibility will be reduced to around 1 to 3 miles.

This outflow will modify the air mass across the area, and may
finally trigger thunderstorm development over southern Dona Ana and
western El Paso Counties in the next hour or two.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
El Paso, Santa Teresa, Sunland Park, Chaparral, Anthony, Vado,
Canutillo, Anthony Gap, Berino, Vinton, San Miguel, Westway, Fort
Bliss, Mesquite, and Chamberino.

This includes the following highways...
 Interstate 10 in New Mexico between mile markers 149 and 164.
 Interstate 10 in Texas between mile markers 1 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3174 10639 3176 10645 3175 10649 3178 10653
      3179 10693 3196 10707 3224 10667 3214 10650
      3202 10639 3165 10624 3163 10631
TIME...MOT...LOC 0111Z 211DEG 29KT 3189 10694 3178 10685 3163 10679

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MH
Special weather statement, Jun 23, 7:33 PM MST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service El Paso TX
833 PM MDT Mon Jun 23 2025

NMZ410-411-427-240315-
Northern Dona Ana County NM-
West Central Tularosa Basin/White Sands NM-
Southern Dona Ana County/Mesilla Valley NM-
833 PM MDT Mon Jun 23 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL DONA ANA COUNTY THROUGH
915 PM MDT...

At 832 PM MDT, trained weather spotters reported a strong
thunderstorm over Las Cruces, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Las Cruces, NMSU Main Campus, Dona Ana, Mesilla, Fairacres, Organ,
Talavera, Hill, Dripping Springs, Aguirre Springs, Mesilla Valley
Bosque State Park, and Portions of Organ Mountains Desert Peaks
National Monument.

This includes the following highways...
 Interstate 10 in New Mexico between mile markers 137 and 148.
 Interstate 25 in New Mexico between mile markers 1 and 13.
 Highway 70 in New Mexico between mile markers 150 and 161.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3220 10671 3222 10685 3244 10684 3246 10668
      3240 10654
TIME...MOT...LOC 0232Z 194DEG 7KT 3229 10674

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MH
Special weather statement, Jun 23, 9:35 PM MST, 1 hour before
Special Weather Statement
National Weather Service El Paso TX
1035 PM MDT Mon Jun 23 2025

NMZ428-240500-
East Central Tularosa Basin/Alamogordo NM-
1035 PM MDT Mon Jun 23 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN OTERO AND EASTERN
SIERRA COUNTIES THROUGH 1100 PM MDT...

At 1034 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 9 miles southwest of Three Rivers, moving northeast at
30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Three Rivers and Three Rivers Petroglyph Site.

This includes Highway 54 in New Mexico between mile markers 87 and
100.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3337 10592 3305 10613 3315 10634 3332 10635
      3339 10632 3339 10605
TIME...MOT...LOC 0434Z 213DEG 25KT 3326 10623

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

BROWN

The radar

The Holloman AFB radar (KHDX), 54 km away, was scanning. The volume nearest the first event began at 05:35 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Dona Ana

When
June 23, 10:35 PM MST to June 24, 12:00 AM MST
Where
Dona Ana County, 18.7 mi NNE of Organ Waids Arpt to 21.43 mi NE of Organ Waids Arpt
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
32.745, -106.544

Workers on the White Sands Missile Range reported Flash Flooding near the intersection of Range Road Route 7 and 10.

Flash Flood, Otero

When
June 23, 11:00 PM MST to June 24, 1:00 AM MST
Where
Otero County, 5.51 mi WNW of Orogrande to 5.34 mi NW of Orogrande
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
32.395, -106.170

The Orogrande Gate on the White Sands Missile Range received 4.62 of rain and caused some portions of the road from Highway 54 to get flooded.

Flash Flood, Dona Ana

When
June 24, 1:26 PM MST to 3:00 PM MST
Where
Dona Ana County, 0.91 mi NE of Angostura to 2.89 mi S of Angostura
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.659, -107.089

Highway 185 was reported to be impassable between mile markers 25 and 30.

Flash Flood, Dona Ana

When
June 24, 7:07 PM MST to 9:00 PM MST
Where
Dona Ana County, 1.8 mi W of Tonuco to 1.74 mi WNW of Radium Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.577, -107.031

Another round of storms in the day brought flash flooding to areas of Highway 185 about 5 miles south-southeast of Rincon with several low water crossings impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2025Every state in 2025This day in weather historyWarnings in New Mexico, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272460, 1272408, 1272410, 1272415.